Format

Send to

Choose Destination
See comment in PubMed Commons below
Indian J Gastroenterol. 2009 Jul-Aug;28(4):150-3. doi: 10.1007/s12664-009-0053-9. Epub 2009 Nov 24.

Clinical, endoscopic and pathologic spectrum of non-steroidal anti-inflammatory drug-induced colitis.

Author information

1
Pathology Department, Transplant Research Center, Shiraz University of Medical Sciences, PO Box 71345-1864, Shiraz, Iran. geramib@sums.ac.ir

Abstract

Non-steroidal anti-inflammatory drugs (NSAIDs) are widely used for treatment of arthritis and many other painful conditions. These drugs may cause damage not only to the upper gastrointestinal tract but also to the small and large intestine. This prospective study aimed to determine the presence of colonic lesions among 24 patients who were receiving NSAIDs for more than 3 months, and presented with diarrhea, intractable abdominal pain, and lower GI bleeding. Colonoscopy was done and multiple biopsies from different sites in the colon were obtained. Colonoscopy was normal in 11 (45.8%), showed inflammation or superficial ulcers in 7 (29.1%) and solitary or multiple deep ulcers in 6 (25%). Histology showed erosions in 12 (50%) and lymphocytic colitis in 9 (37.5%); histology was normal in 4 (16.6%). NSAID-induced colonic damage may have clinically significant sequel.

PMID:
19937416
DOI:
10.1007/s12664-009-0053-9
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Support Center